NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, October 22, 2014
Attention Deficit Hyperactivity Disorder
Finding Safe Medication Options
I’m active in both private and group therapy, engage in vigorous physical exercise four to five days per week, and keep my book sense as well as my common sense with me at all times.That being said, after three days on Methylphenidate ER 20 mg twice per day, my doctor took me off. Though the benefits were miraculous, I had every side effect psible. I felt I was on the verge of a stroke, heart attack or physical and mental collapse. Very scary experience.
Do you think Adderall, (heard it’s less harsh than Methylphenidate), with a supplemental RX of Atenolol or Clonidine would prevent the intolerable side effects? Is it possible a person`s biochemistry is completely predispositioned to suffer adversely from ANY RX stimulants? Should I ONLY try Srattera when I meet with my doctor to discuss options? (I hate it takes three weeks to possibly even work.)
I don`t want to waste my resources, time and energy trying another stimulant only to suffer those horrible side effects. I really thought I was going to keel over or have to go the ER.
FYI: I`m strictly ADD. I have fatigue, not hyperactivity. I`m a 38 year old male on Paxil for anxiety and blood pressure meds to prevent my high blood pressure. I have ZERO tolerance for tics and twitches. The tics and twitches alone send my anxiety sky-rocketing to the brink of a full on panic attack.
I'm sorry to hear it sounds like you had a terrible experience. If you continue to try further medications I urge you to not wait three days before stopping one that makes you feel like you are even close to again being "on the verge of a stroke, heart attack or physical and mental collapse." Those are sure signs the medication is an inappropriate one or an inappropriate dose. In such a situation, even a second dose should not be taken until you discuss it with your physician.
That being said, your question brings up a variety of questions. First and foremost, do you actually have ADD? If your main symptom is fatigue (although you did not say it was the main one, it was the only one you mention), that may not be from ADD. ADD can certainly be associated with low arousal and difficulty feeling fully awake but it will have other symptoms and history as well. If the major problem is low arousal, your doctor may want to consider a medication called modafinil which does help ADD some but is also very helpful for many people with daytime sleepiness problems. Then again, if you are tired because you don't sleep well, that needs to be addressed as a high priority!
Although you might be someone who responds much better to an amphetamine preparation such as mixed amphetamine salts (MAS or Adderall), methylphenidate ER is an older medication neither I nor any ADD experts I know use except very rarely. The ER form is too often uneven and just not as side effect free as other methylphenidate preparations such as LA, CD, Oros or the dermal patch. For some people, MAS are "less harsh", for others, methylphenidate products are. It all depends on the individual so they have to be tried to know. I'm sorry but even if I knew you well I could not absolutely predict what your reactions would be.
Anxiety can become much worse in some people when they use any stimulant. From the information shared in your letter, I think that is likely part of what is going on. If modafinil is not appropriate, atomoxetine (Strattera) certainly may be helpful if you have ADD and it can have a mild but helpful anti-anxiety effect as well.
Trust yourself enough next time to stop any medication that gives you such frightening effects unless you and your doctor have determined that, in your specific case, it is important to do otherwise.
I certainly wish you the best.
Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati